Montana, 2022High Wind in Montana, March 10, 2022
March 10, 2022 · NWS BYZ · 1 event in 1 county or zone
Tight pressure gradients resulted in some isolated high wind gusts across northern Sweet Grass County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients resulted in some isolated high wind gusts across northern Sweet Grass County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 10, 3:04 AM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Mar 10, 3:04 AM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Billings MT
304 AM MST Thu Mar 10 2022
.DISCUSSION...
Today through Friday Night...
Temperatures have already dropped for many areas into the teens
and single digits below. With skies remaining clear, temperatures
will still fall a little lower yet this morning. The one thing
that can keep the temperatures from completely bottoming out is
as a weak wave passes through, the resulting pressure falls have
produced some higher winds. Winds at Big timber have been in the
20s with Billings and Livingston in the teens. Even with the wind
limiting the cooling in the west some, wind chills are still
approaching 20 below west of Billings. Will continue the Wind
Chill Advisory.
Temperatures will be warmer today, into the 20s for highs with
the more downsloping, westerly flows. There is still some
instability and a weak backdoor front that will drop down this
afternoon and evening. This will result in some more slight
chances for more snow, especially in southeastern Montana and the
mountains. Friday will see the temperatures finally rising above
the freezing mark. Going into Friday night the pressure gradient
will continue to tighten along the foothills around Livingston and
Nye, which will result in the gap flow winds increasing and will
likely need a Wind Advisory for Friday night. Reimer
Saturday through Wednesday...
An upper ridge will approach the area on Saturday, which will
bring dry weather. There will also be strong winds aloft most of
the day which will facilitate gusty winds over much of the region.
The strongest winds will be over the western foothills from
Livingston-Nye northward to Big Timber and Harlowton. Winds could
gust to 50-65 mph in this corridor Saturday. Winds could also
gust to 50 mph over eastern MT Saturday afternoon as subsidence
brings some of the strong winds aloft down to the surface there.
As the ridge slides eastward over the area, winds aloft will
decrease somewhat which will end the strong wind gusts over areas
west and east of Billings.
Sunday into Sunday night, an upper air shortwave trough will
rapidly move eastward over the region and bring a weak cold front
across the area. This system will bring a chance of lower
elevation rain showers and foothill and mountain snow showers.
Precipitation amounts will be limited even in the foothills
because of westerly flow in the lower to middle levels of the
atmosphere which does not suppport upslope enhancement.
Upper ridging will bring dry weather again Monday into Monday
night.
Another upper air shortwave trough will move eastward from the
Pacific Northwest to the Northern Rockies Tuesday into Wednesday.
This feature will bring another chance of rain and snow showers
and a weak cold front across the area.
High temperatures will generally be in the 50s Saturday then 40s
and 50s Sunday and Monday, 50s to near 60 degrees Tuesday, and 40s
and 50s Wednesday. RMS
&&
.AVIATION...
VFR will prevail during the TAF period. Localized fog development
is not out of the question along the east slopes of the Bighorn
mountains (KSHR) through 16z Thursday. There will be areas of
mountain obscuration late this afternoon into tonight. LLWS is
possible near KMLS this morning. In addition, a cold front will
cross the area late this morning into early afternoon, with winds
switching from west/southwesterly to northwesterly. Winds will
gust to 25-40 kt during the day today, strongest from near KHWQ to
K6S0. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 029 010/034 026/053 034/053 031/054 038/058 037/050
0/B 11/E 00/N 12/R 10/B 12/R 33/O
LVM 025 012/039 030/052 035/046 031/051 037/053 034/045
1/Q 21/N 20/N 15/O 11/N 14/O 53/S
HDN 030 008/032 021/054 030/054 027/056 032/060 034/051
1/B 11/E 00/N 12/R 10/B 01/E 23/R
MLS 029 002/023 018/055 030/052 027/053 034/059 036/052
1/N 20/B 00/N 12/R 10/B 01/E 21/B
4BQ 027 006/023 017/053 029/053 027/052 033/059 036/050
1/N 21/B 00/N 11/E 10/B 01/B 22/R
BHK 026 904/017 008/050 026/049 024/048 032/057 033/049
1/N 20/U 00/N 01/E 10/B 01/B 11/N
SHR 027 004/030 016/054 029/054 024/052 031/058 031/047
0/B 11/B 00/B 02/R 20/B 01/E 24/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory in effect until 11 AM MST this morning
FOR ZONES 63-65-66-141-172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 10, 3:17 AM MST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 AM MST Thu Mar 10 2022
MTZ063-065-066-141-172-228-111030-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
317 AM MST Thu Mar 10 2022
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Strong, gusty winds.
* WHERE...Livingston, Beartooth Foothills, Judith Gap south
through Big Timber.
* WHEN...Friday night through early Sunday.
* ADDITIONAL DETAILS...Winds will increase Friday evening from
Livingston to Big Timber and over the Beartooth Foothills. The
gusty winds will spread north into Judith Gap late Friday night.
Strong gusty winds will continue over these areas into Sunday
morning. The strongest winds are expected Saturday morning when
gusts could be 65 to 70 mph over Livingston and Nye, with 60 mph
in the other areas.
* ADDITIONAL HAZARD CONCERNS...Strong crosswinds will make travel
difficult along Interstate 90 from Livingston to Big Timber and
roads along the Beartooth Foothills. The strong crosswinds will
also affect Highway 191 from Big Timber through Judith Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution and consider postponing travel
until winds subside, or take an alternate route.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
High Wind, Northern Sweet Grass
- When
- March 10, 8:15 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted briefly to 59 mph across the Big Timber area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, March 10 to 11, 20223 injured · 27 events
- Heavy Snow and Winter Weather in Kansas, March 10, 202227 events
- Heavy Snow and Winter Weather in Kansas, March 10, 202220 events
- Extreme Cold in Wyoming, March 10, 202213 events
- Avalanche and Heavy Snow in New Mexico, March 10 to 11, 202210 events
- Heavy Snow in Missouri, March 10 to 11, 202210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 10, 20227 events
- Winter Weather in Illinois, March 10 to 11, 20227 events
- Extreme Cold in Wyoming, March 10, 20225 events
- High Wind in California, March 10 to 12, 202270 kt wind · 5 events
- Winter Weather in Indiana, March 10 to 11, 20225 events
- Winter Weather in Kansas, March 10 to 11, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007564.